55-year old male patient was diagnosed with strongyloides hyper-infection with stool analysis and intestinal biopsy shortly after his chemotherapy for myeloma. He was commenced on albendazole anthelmintic therapy. After initiation of the treatment he suffered life-threatening gastrointestinal (GI) bleeding. Repeated endoscopies showed diffuse multi-focal intestinal bleeding. The patient required huge amounts of red blood cells and plasma transfusions and correction of haemostasis with recombinant activated factor VII. Abdominal aorto-angiography showed numerous microaneurysms ('berry aneurysms') in the superior and inferior mesenteric arteries' territories. While the biopsy taken prior to the treatment with albendazole did not show evidence of vasculitis, the biopsy taken after initiation of therapy revealed leukoclastic: aggregations around the vessels. These findings suggest that, in addition to direct destruction of the mucosa, vasculitis could be an important additive factor causing the massive GI bleeding during the anthelmintic treatment. This might result from substances released by the worms that have been killed with anthelmintic therapy. Current guidelines advise steroids to be tapered and stopped in case of systematic parasitic infections as they might reduce immunity and precipitate parasitic hyper-infection. In our opinion, steroid therapy might be of value in the management of strongyloides hyper-infection related vasculitis, in addition to the anthelmintic treatment. Indeed, steroid therapy of vasculitis with other means of supportive care resulted in cessation of the bleeding and recovery of the patient.
ASJC Scopus subject areas